Alert archive / California / High Wind Warnings in 2020

High Wind Warning 6, NWS San Diego, CA

March 2, 20204 counties in California

NWS San Diego, CA issued this high wind warning at Mar 2, 2020, 11:57 AM PST for 4 counties in California. It was in force for 24 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 2, 2020, 11:57 AM PST (19:57 UTC)
Expired
Mar 3, 2020, 12:00 PM PST
In force
24 hr
Issued by
NWS San Diego, CA

Counties Orange County, CA, Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 88 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 2, 10:00 PM PSTNON-TSTM WND GST 634 N Moreno Valley, CAMESONET STATION SE268 BOX SPRINGS MOUNTAIN (SCE).
Mar 3, 1:00 AM PSTNON-TSTM WND GST 665 Ssw Corona, CAPLEASANTS PEAK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.0 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2020-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2020-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
870 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

075 
WWUS76 KSGX 021957
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service SAN DIEGO CA
1157 AM PST Mon Mar 2 2020

CAZ048-055-057-554-030600-
/O.UPG.KSGX.WI.Y.0009.000000T0000Z-200303T2000Z/
/O.NEW.KSGX.HW.W.0006.200302T1957Z-200303T2000Z/
San Bernardino and Riverside County Valleys-The Inland Empire-
San Bernardino County Mountains-Santa Ana Mountains and Foothills-
Orange County Inland Areas-
Including the cities of Riverside, San Bernardino, Ontario, 
Moreno Valley, Fontana, Rancho Cucamonga, Corona, 
Running Springs, and Mission Viejo
1157 AM PST Mon Mar 2 2020

...HIGH WIND WARNING IN EFFECT UNTIL NOON PST TUESDAY...

* WHAT...North winds 20 to 35 mph with gusts to 60 mph. Isolated
  gusts to 75 mph in wind-prone areas.

* WHERE...San Bernardino and Riverside County Valleys-The Inland 
  Empire, San Bernardino County Mountains, Santa Ana Mountains 
  and Foothills and Orange County Inland Areas.

* WHEN...Until noon PST Tuesday.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Power outages are possible. Travel will be hazardous, especially
  for high profile vehicles due to sudden and strong cross winds.

* ADDITIONAL DETAILS...Strongest wind gust potential will be later
  this evening through Tuesday morning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, Use extra caution if you must 
drive a high-profile vehicle and possibly postpone travel until
after the strongest wind potential.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/sandiego
3 follow-up statements
285 
WWUS76 KSGX 030611
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service SAN DIEGO CA
1011 PM PST Mon Mar 2 2020

CAZ048-055-057-554-031200-
/O.CON.KSGX.HW.W.0006.000000T0000Z-200303T2000Z/
San Bernardino and Riverside County Valleys-The Inland Empire-
San Bernardino County Mountains-Santa Ana Mountains and Foothills-
Orange County Inland Areas-
Including the cities of Riverside, San Bernardino, Ontario, 
Moreno Valley, Fontana, Rancho Cucamonga, Corona, 
Running Springs, and Mission Viejo
1011 PM PST Mon Mar 2 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON PST TUESDAY...

* WHAT...North winds 20 to 30 mph with gusts to 60 mph.

* WHERE...San Bernardino and Riverside County Valleys-The Inland 
  Empire, Santa Ana Mountains and Foothills, San Bernardino 
  County Mountains and Orange County Inland Areas.

* WHEN...Until noon PST Tuesday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Power outages are possible. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/sandiego
122 
WWUS76 KSGX 031109
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service SAN DIEGO CA
309 AM PST Tue Mar 3 2020

CAZ048-055-057-554-032000-
/O.CON.KSGX.HW.W.0006.000000T0000Z-200303T2000Z/
San Bernardino and Riverside County Valleys-The Inland Empire-
San Bernardino County Mountains-Santa Ana Mountains and Foothills-
Orange County Inland Areas-
Including the cities of Riverside, San Bernardino, Ontario, 
Moreno Valley, Fontana, Rancho Cucamonga, Corona, 
Running Springs, and Mission Viejo
309 AM PST Tue Mar 3 2020

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON PST TODAY...

* WHAT...Areas of northeast winds 25 to 35 mph with gusts to 50 
  mph. Isolated gusts to 60 mph.

* WHERE...San Bernardino and Riverside County Valleys-The Inland 
  Empire, Santa Ana Mountains and Foothills, San Bernardino 
  County Mountains and Orange County Inland Areas.

* WHEN...Until noon PST today.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Power outages are possible. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/sandiego
245 
WWUS76 KSGX 031955
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service SAN DIEGO CA
1155 AM PST Tue Mar 3 2020

CAZ048-055-057-554-032100-
/O.EXP.KSGX.HW.W.0006.000000T0000Z-200303T2000Z/
San Bernardino and Riverside County Valleys-The Inland Empire-
San Bernardino County Mountains-Santa Ana Mountains and Foothills-
Orange County Inland Areas-
Including the cities of Riverside, San Bernardino, Ontario, 
Moreno Valley, Fontana, Rancho Cucamonga, Corona, 
Running Springs, and Mission Viejo
1155 AM PST Tue Mar 3 2020

...HIGH WIND WARNING WILL EXPIRE AT NOON PST TODAY...

Santa Ana winds have weakened this morning, therefore the High
Wind Warning will be allowed to expire at noon today. Breezy North
to northeast winds may continue into the afternoon for localized
areas.

$$

For more information from the National Weather Service visit
http://weather.gov/sandiego

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this high wind warning went out at Mar 2, 8:33 AM PST, 3 hours 24 minutes earlier.

Area forecast discussion, Mar 2, 8:33 AM PST, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
833 AM PST Mon Mar 2 2020

.SYNOPSIS...
A cold storm system will move over across Southern California this
morning and then southeast over northwest Mexico through Tuesday
morning. Scattered, light rain and snow showers will circulate
around the storm system through this evening, mainly affecting the
mountains. Strong northeast winds will affect some coastal slopes,
foothills, and pass areas today, and continue through Tuesday
morning. The remainder of the work week will be dry and mild under
weak high pressure aloft. Some rain is possible again this weekend
as a Pacific trough swings inland.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

This morning at 8 AM PST....the thick cloud cover was over the
mountains and desert areas of Riverside and San Bernardino Counties.
These clouds extended SW across portions of the I.E. and Orange
County as well. Farther to the south over San Diego County, skies
were fair. Radar still indicated some light snow over The Riverside
and San Bernardino County Mts where a Winter Weather Advisory
remained in effect through 10 AM PST. Rain and available snowfall
totals for this storm system through 7 AM PST have been posted to
our website.

At 12Z the Miramar sounding had a high inversion based near 21K FT.
East winds around 10 KT were indicated below 12K FT. The sfc
pressure gradient was accelerating offshore from SW NV to KSAN at
almost 9 MBS. Gusty NE winds have surfaced as well below the Cajon
Pass and into the Santa Ana Mts. Peak gusts of 45 to 65 MPH have
already been measured in the wind-prone areas. A Wind Advisory has
been posted and may be upgraded to a High Wind Warning as conditions
warrant.

Expect the steadier snowfall to become more showery with little
further accumulation later today as the snow level rises. The
forecast has already been updated to account for stronger winds,
clouds, and to remove the Winter Weather Advisory for the San
Diego Mts.

From previous discussion...

Expect a few more inches of snow at higher elevations this
morning, and possibly sticking at 4000 feet in the High Desert. A
Winter Weather Advisory highlights the slick roads in the
mountains for the Monday morning commute. Showers will gradually
taper off from northwest to southeast during the day and skies
will gradually clear thereafter. The rotating storm's axis will
move south of the border this morning, and the northeast flow on
the north side of the low has already begun in the High Desert and
San Bernardino Mountains. Offshore winds gusting over 30 mph have
already surfaced below Cajon Pass. This messy wind situation,
onshore last night and offshore this morning, will turn all
offshore today, but strong winds will remain rather confined to a
corridor between Cajon Pass and eastern Orange County. A wind
advisory is out mainly for foothills and adjacent valleys within
this corridor through Tuesday morning. A fair weather pattern
follows Tuesday through Friday under weak high pressure aloft. The
offshore flow Tuesday will slowly turn onshore Wednesday and
increase Friday and Saturday. At some point coastal low clouds
will form and cover coastal areas, we think starting Wednesday
night. The marine layer will deepen as high pressure aloft breaks
down and as onshore flow increases. That will mean more coastal
low clouds extending farther inland heading into the weekend. Some
high clouds will occasionally drift overhead as well at times
this week. An open shortwave will zip through California this
weekend, looking strong and moist enough for a chance of showers.
Onshore winds will get a decent boost too, but this system will be
quick and not very impactful as it looks now.

&&

.AVIATION...
021630Z...Coast/Valleys...SCT-BKN low clouds 2000-5000 ft MSL will
continue to clear through the morning. Gusty offshore winds will
strengthen through the day into Tue AM. Strongest winds will be 06-
15Z Tue. KONT, KSBD, and KSNA will be impacted by these winds. North
to northeast winds around 15 kt with gusts to 25, locally 30 kt, can
be expected. Areas of mod/severe up/downdrafts and LLWS can be
expected.

Mountains/Deserts...SNSH in the mountains and SHRA in the deserts
will become more isolated throughout the day before ending later
this afternoon. North winds of 20-30 kt, with gusts to 55 kt,
locally higher will become more widespread through the day and
overnight. Winds will peak 06-15Z Tue. Winds will be strongest on
the coastal slopes, foothills and through the mountain passes in San
Bernardino and Riverside counties. Winds will be slightly weaker in
San Diego County. Areas of mod/severe up/downdrafts and LLWS should
be expected over and west of the mountains.

&&

.MARINE...
A Small Craft Advisory is in effect from 3 PM this afternoon through
9 PM this evening. Northwest winds of 10 to 20 kts with gusts to 25
kts and combined seas of 7 to 10 feet are expected. Winds will
subside overnight and seas will lower through Tuesday.

&&

.BEACHES...
An incoming west swell from 280 degrees will bring elevated surf and
high rip current risk to the beaches through Tuesday. Surf will be
highest in San Diego County, where surf of 3-6 feet with local sets
to 7 feet is expected. Orange County will see surf of 3-5 feet with
sets to 6 feet today. Surf will gradually subside through Tuesday.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory until noon PST Tuesday for Orange County Inland
     Areas-San Bernardino County Mountains-San Bernardino and
     Riverside County Valleys-The Inland Empire-Santa Ana
     Mountains and Foothills.

     Winter Weather Advisory until 10 AM PST this morning for
     Riverside County Mountains-San Bernardino County Mountains.

PZ...Small Craft Advisory from 3 PM this afternoon to 9 PM PST this
     evening for Coastal Waters from San Mateo Point to the
     Mexican Border and out to 30 nm-Waters from San Mateo point
     to the Mexican Border Extending 30 to 60 nm out including
     San Clemente Island.
&&

PUBLIC...10/MM
AVIATION/MARINE...CO

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 1:53 AM PSTSmall Craft AdvisorySGX32 hr

Nearby

High Wind Warnings in California, 2020Every high wind warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.